View Full Version : Tapering off of Buspar


Meteodan
07-12-15, 10:42 PM
I've been taking Buspar since December to combat my GAD alongside Vyvanse for my ADHD. It's been working well, especially after I titrated up to 20 mg (10 mg 2X a day). However, it makes me pretty darn dizzy (and gives me visual "snow") for the first hour or so after dosing, so lately I've been cutting the pills in half and taking them 4X a day (with doctor approval), which has helped, but not eliminated the problem. However, I'm finding it difficult, even with reminders, to remember to take my medicine this frequently, and I often forget to take it to work with me (which is really weird because my memory has otherwise been fine for things like my car keys or work key card since starting ADHD treatment).

Recently, for entirely different reasons, my pdoc added Intuniv to my Vyvanse because it wasn't lasting as long as it used to. So about 3 months ago I started on 1 mg/day. At first I didn't notice much, but over a period of 2 weeks I started noticing that some of the nervous feelings that I would sometimes get from the Vyvanse were reduced. Moreover, it was helping my focus and alertness last longer into the evening. Then, reflecting even more, I realized that I wasn't ruminating or worrying over things nearly as often as I did before, despite the fact that I'm neck-deep in a major life and career change, moving out of state, and all the stress that that causes. My overall irritability and moodiness which has all-too-often been an unwelcome companion has also decreased dramatically.

For these reasons, I asked my pdoc the other day if I could start tapering off of Buspar, since it seemed like the Intuniv was doing all the Buspar was doing and more. He agreed. I'm supposed to decrease by 5 mg each week. I'm about a week into it.

Well, boy, it's been a lot harder than I thought it would be. I keep reading about how many folks just go cold turkey when quitting Buspar. I've found, in contrast, that even a decrease of 5 mg has given me some difficulty. Ironically, increased or "rebound" anxiety isn't one of them. Each day seems to be different. The first couple of days were headaches and nausea. Yesterday was numbness, tingling, and aching in my feet and hands. Today, none of those, but rather drowsiness and mood swings in the afternoon.

Anyone have any experience tapering off of Buspar? I have every intention of toughing it out and crossing my fingers that the Vyvanse+Intuniv will be all I need to handle the ADHD+GAD. If not, I can always just go back on the Buspar.

sarahsweets
07-13-15, 08:59 AM
One thing that came to mind about the dizzyness was blood pressure. My doc told me that buspar can raise your bp and sometimes an unnatural bp raise can make you dizzy. I started treatment for high bp anyway but i have noticed it go worse with buspar.

Meteodan
07-13-15, 11:40 AM
Interesting. I guess I hadn't thought of that possibility. One other thing that I've noticed is that sometimes when the dizziness sets in, especially if I'm lying down, I feel a "rushing" feeling and my heart starts to pump a little harder for a bit. But this lasts only a few minutes at the most.

Anyway, I've noticed that the dizziness is much less on 15 mg/day than on 20 mg/day. In fact, I've barely noticed it, and certain other side effects have decreased as well. Tomorrow I go down to 10 mg/day.

Meteodan
07-24-15, 10:27 PM
Well, I'm almost done with the tapering. I have a few more days on 5 mg/day, and then I'm done. After the first week, things got a lot better with the fatigue and mood swings. Just in the past couple of days, though, I feel the opposite of fatigued: overstimulated in the late morning, as if I've been taking a higher dose of the Vyvanse (I'm not, of course!). The afternoons have been ok, though, and I feel just fine right now. I suspect (hope!) that this is just my neurotransmitters trying to readjust.

Good news is that I don't feel a whole lot in the way of rebound of my anxiety (maybe a little bit, but nothing that I haven't been able to handle) and my overall mood has actually improved. The Intuniv really does seem to be taking up the slack.

Meteodan
08-04-15, 03:58 PM
Done with the Buspar as of last week. Overall, I'm doing pretty well. The "overstimulated" feeling in the late morning that I mentioned in my last post has mostly gone. If anything, I'm getting more sleepy in the afternoon for some reason. I have noticed a bit of a rebound in my anxiety levels, but at a lower level than they were before I started the Buspar. And, since I'm getting ready to move out of state in the next couple of days (movers are packing the house as I speak!), that's more than enough to account for the increased anxiety, I think!